TheLupusSite.com banner

1 - 12 of 12 Posts

·
Registered
Joined
·
34 Posts
Discussion Starter #1
Hi all,
Well, as you all know, I'm newly "formally" diagnosed with SLE with secondary Sjogrens, also diagnosed with IC ( Interstitial Cystitis-chronic incurable bladder disease...jury out on if it is also autoimmune related...) anyways, Dr. rx'd me Plaquenil, 200mg 2X Day...Long story...I started out with 1/2 of one pill, plan to increase tomorrow...side effects I seem to be having are increased heartburn, increased pain sometimes "burny" esp. in my neck and shoulders, and eyes more blurry...I know the eyes and heartburn are common...but not sure about the "burny, stiff" pains...and if so, do they also tend to ease off after a bit? I know it can take months for the Plaq to work, and I am so hoping it does. I do take it with a meal...thanks for your input.
I
 

·
Pollianna
Joined
·
485 Posts
Hi, I am 12 days in withe the plaq 200mg once a day. I found something stirred almost immediately. I have no water in my eyes and woke up the day after one pill and they were damp. I know it takes months and months for them to help symptoms but I also had a lump up my nose that I forgot about, dismissed it as one of those things, totally unrelated and it's going down already.

I think I am in a flare and am struggling with fatigue but I work 12 hr days and it takes me ages to get over a trip as far as London....I have no really bad gastric symptoms and also take it with food. Hope it goes ok for you. many people start with one pill and take two a week after. I'm sure soemone will be along soon with more knowledge than I

xxP
 

·
Registered
Joined
·
1,110 Posts
Hello there

It took 6-8 weeks for my side-effects to be totally gone when I started Plaquenil BUT I did go straight in at 400mg per day. I think the first 3 weeks were the worst.

Despite always taking it with food, I got indigestion, wind and terrible diarrhoea, which all trailed off. I do not get any side-effects now.

I did not get any improvement for around 10 months, but re. SLE - I became less tired, fuddled and less achy. I rarely have to sit with my arms propped up on pillows, which had become the norm. And I have less pain in my hands and feet, arms, neck, shoulders. I can even work for short periods now when I am well.

I also have Sjogrens, which causes me to have dry eyes. I have not had any improvement from Plaquenil with this, but then I did not expect any. I use over the counter eye drops or gels.

I did not get burning pain (my main problem at the time) as a result of Plaquenil because it was already there and the main reason I started the medication. I also had quite blurry vision before and this has not changed much ... but it turned out I needed spectacles for both near and far and had not realised. My vision also becomes blurred as a result of stringy mucous on my eyeballs caused by not enough water in the tears giving me dry eyes.

I hope you get some improvement soon, but I think it is worth putting up with the side-effects, so long as they are manageable, because they do wear off.

All the best.

:love:
 

·
Moderator
Joined
·
4,430 Posts
Hiya, I started plaquenil in Dec on 200 x1 day then upped last month to 2 tabs a day, I suffered with bloating and gas!! My rheumatologist suggested I take the two tablets at the same time which is easier as the morning tablet wasn't having the same (gas) effect for some reason. I am not sure if that is usual advice but I haven't had any adverse effects... I did suffer with gastric reflux a bit especially in the mornings after the night time dose...so both problems are better now. Do chat to your rheumy to see if there is a better way/time to take your meds, don't change anything without consulting with him/her though please :worried: I am hopeful that as time goes on things will be more comfortable for you... all the best.
Claire X
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
iksyfaye,
I have been on and off plaquenil for about 17years now. I just started it again in January of this year. The doctor started me out 200mg X 2 a day. It was doing a number on my stomache at first, but I knew that it would. Yes the taking with a meal is a good idea but I have found that taking it with milk and a meal is much better. I am not sure if that will help you or not but it did help me with the problems I was having with that High a dose all at once from taking no medicine at all. It is a long story and not related to the lupus or any other medical problem (just wanted to know that). Sometimes we just have to ride it out for the end resolute. If it does really become bothersum then contact your doctor and ask if there is something that can be done or added that might make it a little easier. You may need an antiacid to be added. I would not just add it I would ask my doctor first as you maybe on other things that will not mix well with that. I hope you are feeling better soon.
 

·
Moderator
Joined
·
4,430 Posts
antacids and plaquenil

Hi, just a quick note to say you shouldn't take antacids at the same time as plaquenil, or so the drug information says; you can only take it with a four hour gap at least.:)
I found even taking it with my flax seed oil capsules caused a huge problem for me with nausea and I felt horrible!! Hope your symptoms settle soon.
Claire X
 

·
Registered
Joined
·
34 Posts
Discussion Starter #7
thanks so much to all of you for your help...I do take Pepcid-ac (otc acid reducer) but I take it several hours difference from the Plaq. I know it is not the same as taking Mylanta or Tums. I am sure it will all get better...I fully intend to "ride it out" as I am hoping to feel better one of this days...I am just so med "phobic"...long story...anyways, my Dr.'s call me the "nibbler"...lol...thanks again...
I
PS I have been taking it with my evening meal...maybe I should move it to the a.m.? I know some take it at bedtime, but I don't eat close to going to bed, makes the stomach stuff worse, even with my head elevated. Dr. really did not specify...just said to take with food and or milk...
 

·
Moderator
Joined
·
4,430 Posts
Hiya.. I certainly have noticed a difference taking it am after breakfast with my steroids.. that I am trying to reduce!! As I said before I was doing am and pm x1 tab each time but now do 2x tabs am and feel better but check with your rheumy first... mine suggested it, but that doesn't mean they will all agree. ;) Hope it helps.
 

·
Registered
Joined
·
72 Posts
Just an FYI on Plaquenil...

Many rheumetologists recommend splitting a 400mg/day dose to 200mg a.m. and 200mg pm. It keeps your levels even and you are less likely to have problems with toxicity side effects if your levels are never as high as they get when you take the 400mg all at once. (Lowers your chance of having eye side effects eventually)

Amy
 

·
Moderator
Joined
·
4,430 Posts
Hiya.. just a quick note to say that Amy's post reminds me of how differing Rheumys can be... mine told me that the drug is sooo slow acting and at a gentle dose that it would be fine to take together as it is accumulative and not a directly acting drug, any side effects build up over time as does the cover the drug provides etc etc, so get your rheumy to advise you as I have said before if you need to change the way you take it X
Claire X
 
1 - 12 of 12 Posts
Top